Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Attention Deficit Hyperactivity Disorder

Can Brain Damage from Seizures Mimic ADD?

08/13/2000

Question:

My grandson is 9 and has had episodes when much younger with seizures and as a result of the last one he has brain damage. First he was diagnosed as possible ADD and given 1/4 tablet clonodine, now it is decided that he doesn`t need this medication. Is it possible that the brain damage has caused him to have certain special needs that mimic ADD? He is progressing in school, he is 2 years behind, which we knew he would be behind because he also had tetrology of fallout when born and open heart surgery at 10 weeks old. thank you.

Answer:

The answer is "Yes, it is possible" but, not knowing your grandson, I can not say if he is in that situation. I will forward this on to my co-expert, Dr. Robert Krikorian. Although he will not be able to say anything specific about your grandson either, he is a Neuropsychologist and may be able to give you some helpful information. I would add the following to Dr. Montauk's response. Virtually any form of brain injury can produce cognitive or information processing problems. It turns out that the most common cognitive difficulties that people experience following brain injury include problems with attention and executive function. These are precisely the cardinal difficulties observed in ADD. So, your impression that the brain dysfunction may mimic the symptoms of ADD is quite likely correct. This would be true regardless of whether your grandson shows the behavioral features of ADD, for example, hyperactivity and impulsive behavior. I believe the optimal way to proceed would be to have a cognitive evaluation of your grandson to establish specifically what the deficits are and how severe they are. There are a variety of treatment options that might be derived from such an evaluation, among them particular types of academic assistance and tutoring as well as medication (for example, psychostimulant medications such as Ritalin are not necessarily prohibited for individuals with seizures). I hope this is helpful.

For more information:

Go to the Attention Deficit Hyperactivity Disorder health topic, where you can:

Response by:

Susan Louisa Montauk, MD
Formerly Professor of Family Medicine
University of Cincinnati

Robert Krikorian, PhD
Associate Professor
College of Medicine
University of Cincinnati